Texas, 2021

Drought in Texas, March 1 to 23, 2021

March 1 to 23, 2021 · NWS AMA · 1 event in 1 county or zone

During the month of March, the southwest Texas Panhandle and areas south and west on the High Plains continued to slip deeper into drought. Soil moisture was a big concern going through the month as farmers had to start planning for the planting season.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the month of March, the southwest Texas Panhandle and areas south and west on the High Plains continued to slip deeper into drought. Soil moisture was a big concern going through the month as farmers had to start planning for the planting season. The long duration of drought thus far in some of the areas around the combined Panhandles had created concern even for irrigated fields, as well water has been declining greatly. Not to mention the very little hope of planting in fields not irrigated where soil moisture has been poor to non-existent. A few storms and even a late season snow storm brought some moisture to the area. The northern parts of Randall County in Texas and Cimarron county in Oklahoma saw some improvements from these events. However, Deaf Smith County in Texas missed out on a lot of the moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 28, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 28, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1045 PM CST Sun Feb 28 2021

.AVIATION...06Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Winds will stay out of the north for the most part but
should remain at or below 10kts. Skies mostly clear with a few
high clouds. However, possible broken mid level clouds at KAMA
with a weather system moving south of the Panhandles. Do not
expect there to be any changes with this system to the flight
categories at KAMA.

Weber

&&

.PREV DISCUSSION... /Issued 237 PM CST Sun Feb 28 2021/

SHORT TERM...Tonight through Tomorrow Night...

20Z WV satellite shows an upper trough over the Four Corners, a
broad upper high over the SE GoM, with a resulting area of
enhanced southwesterly flow over the CWA. WV satellite also shows
an intrusion of very dry air aloft around the base of the Four
Corners trough. 12z AMA RAOB measured parched air through much of
the troposphere while upstream RAOBs - DDC being upstream in the
surface to 800mb layer due to northerlies and ABQ upstream above
800mb due to the southwesterly flow - also showed relatively dry
air in these layers, with the smallest dewpoint depression at ABQ
measuring 7C at 600mb and at DDC measuring 4C right at the
surface.

Tonight into tomorrow, the Four Corners trough will transition to an
upper low as it heads eastward to W TX. While subtle timing
differences remain, guidance has largely converged on a solution
that brings this feature across W TX to our south, with the
previously stronger NAM relenting and now depicting the 500mb low
bottoming out at 561 dam with a slight southward trend. Best QG
forcing for ascent and 700/850mb frontogenetic zones thus should
remain to our south for much of the event, although a weaker zone
of 700mb frontogenesis may linger across our far south and
southeast during the day Monday. That being said, progged moisture
quality is poor, as to be expected given the dry antecedent
conditions described above. Given all this, have sharply reduced
PoPs, sky cover, and QPF compared to previous forecast. On the
subject of snow, with the cold core of the upper low passing to
our south, most guidance reasonably shows above freezing
temperatures at the surface and 850mb, so now think that rain
would be the favored precipitation type in the unlikely event that
any occurs. Have thus removed deterministic snow amounts from the
forecast, with only a small snow mention in far southwestern Deaf
Smith County Monday morning, retained due to collaboration
concerns.

Ferguson

LONG TERM...Tuesday through Saturday...

Zonal flow aloft will setup in wake of departing low pressure
system Tuesday as more of a progressive split flow takes shape at
500mb. Weak mid level height rises can be expected through
Wednesday with transient/weak ridging downstream of the next
western CONUS trough. This will result in above average warmth and
few clouds, along with some occasional breezy winds due to weak
lee surface troughing. With the exception of Friday and Saturday,
850mb temperatures are progged to stay well above climatology
through the extended period, so below average temperatures are
unlikely through at least Thursday keeping the area fairly mild
for this time of year.

Model data continues to be in reasonable agreement with the next
storm system which may bring precipitation to the area Thursday
through Friday. The progged evolution of the 500mb pattern
shows a cutoff low splitting off of the northern stream flow in
the Pacific Ocean, diving south, and merging with a developing
wave in the southern stream flow off the coast of Baja/southern
CA. The jet streak associated with the resulting closed low is
progged to weaken some as it advances eastward across the
southwest CONUS and up over the Four Corners region by Thursday.
However, this system does tap into some moisture in the mid and
upper levels which will support increasing chances for
precipitation Thursday into Friday, especially for areas that can
recover some low level moisture ahead of the system. Model and
ensemble PWAT anomalies indicate a maximum across the eastern and
especially northeastern zones Thursday evening into Friday morning
(although there are some timing differences here). Thermodynamic
profiles support a predominant precip type of rain, but 850mb
temperatures do fall on the backside of the system Friday with a
cold front, yet stay above 0 degrees C. Thus, there is no snow in
this forecast, but it can't completely be ruled out. A slight
chance for thunder was added Thursday evening and overnight based
on limited instability mainly across the Texas Panhandle. If
everything comes together just right, by the time the system moves
out of the area on Friday night some locations could pick up a
decent amount of rainfall.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                27  48  24  62  30 /   0  10  10   0   0
Beaver OK                  21  54  24  63  27 /   0   5  10   0   0
Boise City OK              18  48  23  62  27 /   0   5   5   0   0
Borger TX                  27  53  27  66  32 /   0   5   5   0   0
Boys Ranch TX              24  51  23  65  28 /   0  10   5   0   0
Canyon TX                  27  48  23  62  29 /   5  10  10   0   0
Clarendon TX               32  49  27  59  32 /   0  10  10   0   0
Dalhart TX                 19  48  20  63  25 /   0   5   5   0   0
Guymon OK                  20  52  24  64  27 /   0   5   5   0   0
Hereford TX                25  47  22  63  28 /   5  20  10   0   0
Lipscomb TX                24  53  26  62  29 /   0   0  10   0   0
Pampa TX                   26  50  26  62  30 /   0   5   5   0   0
Shamrock TX                31  52  27  59  30 /   0  10  10   0   0
Wellington TX              33  52  27  59  30 /   0  10  20   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89
Hazardous weather outlook, Feb 28, 2:45 PM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
245 PM CST Sun Feb 28 2021

OKZ001>003-TXZ001>020-317-010845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
245 PM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight chance for thunderstorms on Thursday night into
Friday morning mainly across the Texas Panhandle. Severe storms
are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Hartley

When
March 1, 12:00 AM CST to March 23, 12:00 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Going into March the far southwestern portion of the county was in severe drought conditions (D2). Slowly things started to improve as the area in D2 shrank bit by bit after thunderstorms on the 13th and 16th and a late winter storm on the 17th that dropped very wet snow.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949535.